Minnesota, 2004

Winter Storm in Minnesota, February 8, 2004

February 8, 2004 · NWS MPX · 2 events in 2 counties and zones

Low pressure tracked over western Minnesota during the evening of the 8th. This storm dropped a narrow band of 6 to 10 inches of snow across Swift and Pope counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Low pressure tracked over western Minnesota during the evening of the 8th. This storm dropped a narrow band of 6 to 10 inches of snow across Swift and Pope counties. Snowfall totals included 10 inches north of Appleton and 9 inches in Glenwood. In addition, northwest winds gusted up to 20 mph after the snowfall ended on the evening of the 8th causing blowing and drifting on roads and in open areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 8, 2:22 AM CST, 7 hours 38 minutes earlier.

Area forecast discussion, Feb 8, 2:22 AM CST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
221 AM CST SUN FEB 8 2004

.DISCUSSION...
THE FORECAST CHALLENGE IN THE SHORT TERM ARE SNOW CHANCES LATER
TODAY AND TONIGHT.  MODELS STILL INDICATE A VIGOROUS SHORTWAVE
TROUGH MOVING OUT THE CENTRAL ROCKIES AND A SHORTWAVE TROUGH MOVING
OVER THE UPPER MIDWEST LATER TODAY AND TONIGHT.  BOTH THE ETA/GFS
HAS THE SOUTHERN SYSTEM BECOMES ABSORBED BY THE NORTHERN SYSTEM BY
THIS EVENING.  EARLIER THINKING IS THAT THE SOUTHERN SYSTEM WILL
HAVE MORE IMPACT ON PRECIP DEVELOPMENT.  HOWEVER...THE UPPER LEVEL
TROUGH...MOVING INTO NORTHERN MN WILL SHARPEN OVER THE UPPER MIDWEST
BY THIS EVENING...AND NOW APPEAR TO BE THE MAIN SUPPORT FOR VERTICAL
MOTION AND LIFT.  MUCH OF THE DYNAMICS INITIALLY WILL GO TOWARD
SATURATING THE LOWER LEVELS. LIGHT SNOW IS EXPECTED TO DEVELOP OVER
WESTERN AND NORTHWEST PORTION OF OUR THE CWA LATER THIS AFTERNOON
AND EARLY EVENING WITH SNOW SPREADING INTO THE EASTERN PORTION THIS
EVENING.  PREFERRED THE ETA MODEL QPF AMOUNTS...EXPECT SNOW
ACCUMULATIONS AROUND AN INCH.

BUMP UP MAX TEMPERATURES TODAY A BIT FROM THE PREVIOUS FORECAST AND
RAISE MIN TEMPS TONIGHT.

UPPER RIDGE OVER THE WESTERN THIRD OF THE NATION WILL SLOWING MOVE
EAST OVER THE NEXT FEW DAYS.  PERSISTENT CYCLONIC CIRCULATION BACK
OVER THE WESTERN GREAT LAKES WILL KEEP CLOUDS AND THREAT OF LIGHT
SNOW OR FLURRIES INTO TUESDAY...MAINLY OVER THE EASTERN HALF OF THE
FORECAST AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Feb 8, 4:53 AM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 AM CST SUN FEB 8 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-091200-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
453 AM CST SUN FEB 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Pope

When
February 8, 10:00 AM CST to 8:00 PM CST
Where
Pope forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Winter Storm, Swift

When
February 8, 10:00 AM CST to 8:00 PM CST
Where
Swift forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385734, 5385735.